Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 42, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 17, 2000, 8:26 PM CDT for Dixon County, Nebraska. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2000, 8:26 PM CDT (01:26 UTC)
- Expired
- May 17, 2000, 9:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Dixon County, NE
The radar
The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 8:28 PM CDT | Thunderstorm Wind 52 E | Dixon, NE | |
| May 17, 8:28 PM CDT | Hail 1.75 | Dixon, NE | |
| May 17, 8:42 PM CDT | Hail 0.75 | Newcastle, NE | |
| May 17, 9:03 PM CDT | Hail 1.75 | Newcastle, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 4:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 180127 SVRFSD NEC051-180200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 826 PM CDT WED MAY 17 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DIXON COUNTY IN NORTHEAST NEBRASKA * UNTIL 900 PM CDT * AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF MARTINSBURG...OR ABOUT 11 MILES SOUTHWEST OF PONCA...MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARTINSBURG AROUND 830 PM CDT MASKELL...NEWCASTLE AROUND 855 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:20 PM CDT, 5 hours 6 minutes earlier.
Area forecast discussion, May 17, 3:20 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT WED MAY 17 2000 MAIN CONCERN FOR TONIGHT IS THREAT OF HEAVY RAIN OVER CENTRAL AND SOUTHERN CWA AS ERN CO STORM SYSTEM MOVES OUT INTO THE PLAINS. TIGHTLY WOUND SYSTEM STILL SITTING OVER NERN CO ON WATER VAPOR IMAGERY...WITH WATER VAPOR/SURFACE OBS CLEARLY SHOWING PRONOUNCED DRYLINE INTO WRN KS. WARM FRONT EXTENDS NORTHEAST FROM LOW...INTO NWRN IA...JUST NORTH OF KSUX AND KSLB AS OF 19Z. MODELS FAIRLY SIMILAR IN MOVING SURFACE SYSTEM EAST ALONG NE-KS BRDR...WHILE BRINGING UPPER LOW INTO ERN NEBRASKA BY 18/12Z. CWA IN PRIME DIFLUENCE AREA AHEAD OF LOW OVERNIGHT...WITH INCREASING PCPTBL WATER VALUES TO NEAR 1.5 INCHES THIS EVENING. MODELS DIFFER SLIGHTLY ON EXACT PLACEMENT OF HIGHEST QPF...BUT SEEMS MOST LIKELY AREA WOULD BE BETWEEN KFSD AND KSUX...JUST NORTH OF CURRENT LOCATION OF WARM FRONT. PUT MENTION OF HEAVY RAIN POSSIBLE GENERALLY ALONG AND SOUTH OF I-90. ALSO STILL A CHANCE FOR SEVERE STORMS TO DEVELOP NEAR AND SOUTH OF WARM FRONT...MAINLY OVER FAR SOUTHERN IA COUNTIES AROUND KSUX. LATEST LAPS ANALYSIS SHOWING CAPES GENERALLY FROM 3000-3500 J/KG AROUND KSUX. WINDS COULD BE BORDERLINE FOR ADVISORY OVER WESTERN CWA...ESP THIS EVENING...BUT 20Z OBS SHOWING WINDS HOLDING JUST BELOW CRITERIA SO WILL HOLD OFF FOR NOW. COORD WITH ABR. SYSTEM PULLS EAST INTO SRN IA/NRN MO THURSDAY...WITH COOL NLY-NELY WRAP-AROUND FLOW OVER CWA. RAIN AND WINDS SHOULD DIMINISH FROM WEST TO EAST...FOLLOWED BY CLEARING THURSDAY NIGHT. IN THE EXTENDED...AM A LITTLE UNCERTAIN ABOUT PCPN CHANCES SATURDAY WITH WEAK FRONT MOVING THROUGH...BUT WILL KEEP US DRY FOR NOW. .FSD...NONE HAMEN
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:06 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 39 min |
| May 17, 7:44 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 46 min |
| May 17, 8:51 PM CDT | Flash Flood Warning | FSD | Dixon | 84 min |
| May 17, 8:59 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 16 min |
| May 17, 10:29 PM CDT | Flash Flood Warning | FSD | Dakota | 1 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.